Michigan, 2008Blizzard and Extreme Cold in Michigan, February 9 to 11, 2008
February 9 to 11, 2008 · NWS MQT · 15 events in 15 counties and zones
A powerful Arctic cold front pushed through the Upper Great Lakes on the afternoon and evening of the 9th and produced blizzard conditions in lake effect snow and blowing snow over portions of Upper Michigan into the 10th. Bitterly cold wind chills of 30 below to 40 below zero were observed over much of Upper Michigan from the night of the 9th into the morning of the 11th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Arctic cold front pushed through the Upper Great Lakes on the afternoon and evening of the 9th and produced blizzard conditions in lake effect snow and blowing snow over portions of Upper Michigan into the 10th. Bitterly cold wind chills of 30 below to 40 below zero were observed over much of Upper Michigan from the night of the 9th into the morning of the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 6:41 PM EST, 19 minutes earlier.
Area forecast discussion, Feb 9, 6:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
641 PM EST SAT FEB 9 2008
UPDATED AVIATION DISCUSSION FOR 00Z TAFS
...BLIZZARD CONDITIONS OVER SNOWBELTS FAVORED BY NORTHWEST WINDS
THROUGH SUNDAY...
.SYNOPSIS (ISSUED AT 345 PM EST)...
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW DEEPENING TROF IN
CNTRL NAMERICA WITH VIGOROUS ARCTIC BRANCH SHRTWV MOVING INTO NW MN
DRAGGING VERY COLD AIR (12Z H85/5 TEMPS AS LO AS -32C/-43C AT YQD)
INTO THE NRN PLAINS. LEADING EDGE OF THIS BITTERLY COLD AIRMASS...
WHICH FEATURES SFC TEMPS STRUGGLING TO RISE ABV -20F IN SRN
MANITOBA/SASKATCHEWAN EARLY THIS AFTN...IS NOW MOVING INTO ERN MN
AND PASSED DLH AT 1845Z. A BAND OF -SHSN IS AHEAD OF THIS BNDRY WITH
SFC VSBY VARYING FM 1-3SM. SOME OF THIS -SN HAS MOVED INTO THE WRN
ZNS EARLY THIS AFTN. OTRW...SHRTWV/SFC LO THAT DROPPED UP TO 4
INCHES OF SN OVER THE ERN ZNS IS NOW NEAR ANJ. ACCOMPANYING SN HAS
PRETTY MUCH ENDED OVER THE ERN ZNS. JUST SOME SCT -SHSN ARE
OCCURRING IN THE AXIS BTWN THE LEADING EDGE OF THE SN ASSOCIATED
WITH THE ARCTIC FNT AND THE DEPARTING SFC LO.
&&
.SHORT TERM (TONIGHT AND SUNDAY ISSUED AT 345 PM EST)...
LATEST RUC13/NAM12 ARE CONSISTENT SHOWING THE PROGRESSION OF THE
ARCTIC FNT ACRS THE FA THIS EVNG AS INCOMING ARCTIC SHRTWV PHASES
WITH SYS ASSOCIATED WITH LO NEAR ANJ. WL CARRY SCT-NMRS -SHSN WITH
THIS BNDRY...LOWEST POPS OVER THE SCNTRL WITH DOWNSLOPING WLY FLOW.
PCPN WL THEN TRANSITION TO PURE LES IN THE NW WIND SN BELTS AS WINDS
INCRS QUICKLY TO THE WSW OF DEEPENING SFC LO OVER SE ONTARIO
FOLLOWING PHASING OF UPR FEATURES. STRONG WINDS THAT WL REACH STORM
FORCE OVER LK SUP WL TEND TO BLOW THE SHSN WELL INLAND. BUT DRY
NATURE OF INCOMING AIRMASS AND FALLING H85 TEMPS TO -25C TO -35C
OVER THE W BY 12Z SUN THAT WL LIMIT SN GROWTH WL TEND TO CUT LES
AMTS...WL USE 1/2 THE LES CHART AMTS TO ESTIMATE LES ACCUMULATIONS
(UP TO 3-4 INCHES/12 HRS).
AS FOR WINDS...LARGER SCALE MODELS SHOWN NO MORE THAN 40 TO 45 KT
WINDS WITHIN MIXED LYR TNGT INTO SUN. HOWEVER...EXPECTED PHASING OF
SHRTWVS AS DESCRIBED ABV AND MAGNITUDE OF INCOMING ARCTIC BLAST SUG
GUIDANCE MAY BE ON THE LO END. GIVEN EVALUATION OF LOCAL HI WIND
CHECKLIST...WHICH SHOWS LO END WRNG EVENT...AND HIGHER WIND SPEEDS
SHOWN BY RUC13...MAINTAINED GOING STORM WRNGS ON LK SUP WITH
IMPRESSIVE DESTABLIZATION/INCOMING COLD AIR AND RAPID DEEPENING OF
LO PRES TO THE E. FINE NATURE OF SN FLAKES/STRONG WINDS WL RESULT IN
EXTENSIVE BLSN...SO ISSUED SOME LES/BLSN ADVYS FOR AREAS OVER THE W
WHERE STRONG NW WINDS WL BLOW THE SHSN FARTHER INLAND EVEN THOUGH SN
AMTS WL BE RELATIVELY LGT.
SINCE NAM12/RUC13 SFC TEMPS ARE OFTEN QUITE RELIABLE IN OUTBREAKS OF
SHALLOW ARCTIC AIR PER 12Z BIS SDNG/OBSVD TEMPS UPSTREAM...TENDED TO
FOLLOW THIS MODEL EXPLICIT GUIDANCE AND GO LOWER THAN MOS FOR LO
TEMPS TNGT/HI TEMPS ON SUN. BASED ON THESE LOWER TEMPS THAN PREVIOUS
FCST...EXPANDED WIND CHILL WRNG TO INCLUDE SRN CMX/MNM COUNTIES AND
INCLUDED SRN SCHOOLCRAFT IN WIND CHILL ADVY.
COORDINATED WITH ENVIRONMENT CAN/GRB/APX/DLH/LOT.
.LONG TERM (SUNDAY NIGHT THROUGH NEXT SATURDAY)...
LOW PRESSURE SYSTEM SLOW TO EXIT DUE TO PHASING MENTIONED ABOVE
LEADS TO CONTINUATION OF LK EFFECT SNOW AND BLSN/BLIZZARD CONDITIONS
FOR NW FLOW AREAS MOST OF SUN NIGHT. BY LATE NIGHT...MORE
SIGNIFICANT BLSN SHOULD BE PINNED TOWARD MORE EXPOSED LK SUPERIOR
SHORE...ESPECIALLY EAST OF MUNISING. BY 12Z MON SHOULD BE WITHIN
LESS SEVERE LK EFFECT SNOW REGIME. ONSHORE FLOW AND LONGEST OVER
WATER FETCH JUSTIFIES LIKELY POPS NEAR LK SUPERIOR EAST OF
MUNISING...BUT BY AFTN WITH APPROACH OF SFC RIDGE...WIND FIELDS
BECOME MORE NE/E WHICH WILL DIMINISH THE SNOW SHOWERS OVR THE
NORTHEAST CWA BUT MAY ALLOW LIGHT SNOW SHOWERS TO PERSIST OVR HIGHER
TERRAIN OF NCNTRL UPR MI.
ACTIVE PATTERN CONTINUES FOR THE GREAT LAKES REGION REMAINDER OF THE
WEEK. MAIN ISSUE IS WHERE EXACT STORM TRACK WILL SET UP. ATTN LATE
MON TURNS TO SHORTWAVE DROPPING INTO THE NORTHERN PLAINS. BTWN THE
ENDING LK EFFECT AND THICKENING MID CLOUDS WITH THE SYSTEM TEMPS MAY
FALL OFF QUICKLY MON EVENING. USED A NON DIURNAL TEMP CURVE TO SHOW
TEMPS RISING AFTER MIDNIGHT MON NIGHT. SHORTWAVE EVENTUALLY PHASES
WITH ENERGY IN THE SOUTHERN STREAM AND FORMS SFC LOW OVER THE OHIO
VALLEY. INVERTED TROF EXTENDS INTO UPR GREAT LAKES AND THIS COULD
FOCUS SOME SNOW LATER MONDAY NIGHT INTO TUESDAY...ESPECIALLY OVER
THE SOUTHERN AND EASTERN CWA. WAS PLANNING ON A BREAK FOR WED BUT
LAST COUPLE RUNS OF ECMWF/GFS TRENDING FARTHER SOUTH WITH NORTHERN
STREAM SHORWAVE MOVING ACROSS ONTARIO. INCLUDED SOME POPS OVR LK
SUPERIOR INTO NORTHERN UPR MI. MEANWHILE TO THE WEST...EXPECT
ANOTHER SHORTWAVE TO ROLL INTO THE NORTHERN PLAINS. UNLIKE THE EARLY
WEEK SYSTEM...THIS ONE HAS MORE COLD AIR POURING INTO THE BACK OF
THE TROUGH...WHICH WILL ENHANCE THE THERMAL GRADIENT/PCPN INTO THE
GREAT LAKES. INCREASED POPS TO HIGH CHANCE AS UKMET/CANADIAN/ECMWF
ARE IN GOOD AGREEMENT. GFS SHOWS SIMILAR SETUP BUT IS FARTHER TO THE
SOUTH WITH BETTER DYNAMICS. SO...AT THE LEAST...A MODERATE SNOW IS
LIKELY SOMEWHERE IN THE NORTHERN GREAT LAKES REGION ON THU. SOME LK
EFFECT FOR FRIDAY ON THE BACK SIDE OF THIS SYSTEM THEN WINDS BACK TO
THE SOUTH AHEAD OF ANOTHER SOUTHERN STREAM LOW PRESSURE LIFTING
TOWARD THE GREAT LAKES.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
WHEN THERE IS BITTERLY COLD ARCTIC AIR/STRONG WNW WINDS AND LAKE
EFFECT SNOW/BLSN...USUALLY YOU CAN COUNT ON VLIFR CONDITIONS AT
KCMX. SO...THAT IS THE FCST AT KCMX TONIGHT THRU SUNDAY AFTN. SEE
LITTLE POTENTIAL FOR VIS TO RISE ABOVE 1/4SM FOR ANY MEANINGFUL
LENGTH OF TIME THRU THIS ENTIRE FCST PERIOD. TWO FACTORS WILL BE
WORKING TO KEEP VIS LOW. FIRST...VERY COLD AIRMASS WILL RESULT IN
SMALL SNOWFLAKES WHICH ARE MUCH MORE EFFICIENT AT REDUCING VIS.
SECOND...SUSTAINED WNW WINDS OF 25-30KT GUSTING TO 35-40KT WILL
CREATE SIGNIFICANT BLSN. SHOULD START TO SEE SOME IMPROVEMENT SUN
EVENING AS WINDS BEGIN TO SLACKEN.
AT KSAW...-SHSN ACCOMPANYING ARCTIC FRONT MAY RESULT IN BRIEF
PERIODS OF IFR VIS FOR THE NEXT COUPLE OF HRS. BY MID EVENING...VIS
SHOULD SETTLE TO MVFR WITH CIGS SETTLING INTO THE HIGH MVFR RANGE.
OCCASIONAL -SHSN/FLURRIES THRU THE NIGHT INTO SUN SHOULD NOT AFFECT
VIS MUCH...AND DONT ANTICIPATE BLSN TO BE A BIG FACTOR IN REDUCING
VIS BLO MVFR DUE TO LIMITED NEW SNOW TO BLOW AROUND.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
A LOW PRESSURE SYSTEM EXTENDING FROM NORTHWEST ONTARIO TO NORTHERN
LOWER MICHIGAN WILL DEEPEN AS IT MOVES JUST SOUTH OF JAMES BAY
SUNDAY MORNING. CONTINUED MENTION OF NW STORM FORCE WINDS OVER THE
TERRAIN FAVORED E HALF LATE TNGT INTO SUN AFTN WITH STRONG NW CYC
FLOW/ IMPRESSIVE DESTABILIZATION. HIGH PRESSURE OVER THE NORTHERN
PLAINS AND CANADIAN PRAIRIES SUNDAY MORNING WILL MOVE OVER THE
WESTERN GREAT LAKES SUNDAY NIGHT AND MONDAY...RESULTING IN
DIMINISHING WINDS. A LOW PRESSURE SYSTEM DEVELOPING OVER THE CENTRAL
PLAINS WILL REACH THE EASTERN GREAT LAKES TUESDAY EVENING. A SECOND
LOW PRESSURE SYSTEM WILL CROSS NORTHERN ONTARIO TUESDAY NIGHT AND
WEDNESDAY. A HIGH PRESSURE AREA WILL MAKE ITS WAY FROM NORTHERN
SASKATCHEWAN TO THE NORTHERN PLAINS THURSDAY. RELATIVELY LIGHT WINDS
WILL PREVAIL MON THRU THU WITH NEXT SERIES OF LOWS FORECAST TO TRACK
FARTHER TO THE SOUTH.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
BLIZZARD WARNING UNTIL 7 PM EST SUNDAY FOR MIZ001>003.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 1 AM EST MONDAY FOR
MIZ006-007.
WIND CHILL WARNING FROM 2 AM EST /1 AM CST/ TO 11 AM EST
/10 AM CST/ SUNDAY FOR MIZ004-005-009>012-084.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY FROM 7 PM EST /6 PM
CST/ THIS EVENING TO 4 PM EST /3 PM CST/ SUNDAY FOR MIZ004-
010-084.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 AM EST
MONDAY FOR MIZ085.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 3 PM CST
SUNDAY FOR MIZ009.
WIND CHILL ADVISORY FROM 2 AM TO 12 PM EST SUNDAY FOR MIZ013-014.
LAKE SUPERIOR...
STORM WARNING FROM 9 PM THIS EVENING TO 4 PM EST SUNDAY FOR
LSZ266-267.
STORM WARNING FROM 2 AM TO 2 PM EST SUNDAY FOR LSZ264-265.
GALE WARNING FROM 7 PM TO 9 PM EST THIS EVENING FOR LSZ267.
GALE WARNING UNTIL 9 PM EST THIS EVENING FOR LSZ266.
GALE WARNING UNTIL 2 AM EST SUNDAY FOR LSZ264-265.
GALE WARNING UNTIL 7 PM EST SUNDAY FOR LSZ162-263.
HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO
1 PM EST MONDAY FOR LSZ267.
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 1 PM EST
MONDAY FOR LSZ266.
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST MONDAY FOR LSZ264-
265.
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST MONDAY FOR
LSZ162-263.
LAKE MICHIGAN...
GALE WARNING FROM MIDNIGHT TONIGHT TO 3 PM EST SUNDAY FOR
LMZ248-250.
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 1
PM EST MONDAY FOR LMZ248-250.
&&
SYNOPSIS/SHORT TERM...KC
LONG TERM...JLA
AVIATION...ROLFSON
MARINE...KCHazardous weather outlook, Feb 9, 4:31 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EST SAT FEB 9 2008
MIZ001>007-009>013-084-085-102145-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
431 PM EST SAT FEB 9 2008 /331 PM CST SAT FEB 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NORTHWEST WINDS WILL INCREASE EARLY THIS EVENING...WITH GUSTS TO 45
MPH ACROSS WESTERN UPPER MICHIGAN NEAR LAKE SUPERIOR. THE CORE OF
STRONG WINDS WILL SLOWLY SHIFT EASTWARD OVERNIGHT...WITH GUSTS AS
HIGH AS 50 TO 55 MPH NEAR THE LAKE SUPERIOR SHORE. THE STRONG WINDS
COMBINED WITH LIGHT NEW FALLEN SNOW WILL PRODUCE BLIZZARD CONDITIONS
OVER PORTIONS OF WESTERN AND NORTHEASTERN UPPER MICHIGAN.
GUSTY NORTHWEST WINDS ALONG WITH RAPIDLY FALLING TEMPERATURES
OVERNIGHT WILL ALLOW WIND CHILL READINGS TO PLUMMET TO 25 DEGREES
BELOW ZERO ACROSS SOUTH CENTRAL UPPER MICHIGAN...AND TO 35 DEGREES
BELOW ZERO OVER THE WESTERN HALF OF UPPER MICHIGAN. SEE THE LATEST
WINTER WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILL WARNINGS AND ADVISORIES CONTINUE THROUGH LATE SUNDAY
MORNING...AS WIND CHILL READINGS WILL REMAIN AT OR COLDER THAN 25
DEGREES BELOW ZERO.
EXPECT NORTHWEST WINDS TO REMAIN STRONG...WITH GUSTS AS HIGH AS 50
TO 55 MPH NEAR LAKE SUPERIOR FROM NEAR MUNISING TO WHITEFISH POINT.
THIS AREA MAY ALSO SEE STORM TOTAL SNOWFALL OF 4 TO 7 INCHES BY LATE
SUNDAY EVENING. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED....BUT SNOWFALL AND
VISIBILITY REPORTS WOULD BE GREATLY APPRECIATED THIS WEEKEND.
MIZ014-102145-
SOUTHERN SCHOOLCRAFT-
431 PM EST SAT FEB 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
GUSTY NORTHWEST WINDS ALONG WITH RAPIDLY FALLING TEMPERATURES
OVERNIGHT WILL ALLOW WIND CHILL READINGS TO DROP TO 25 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOW WIND CHILL READINGS...NEAR 25 BELOW ZERO WILL PERSIST INTO
LATE SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-102145-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EST SAT FEB 9 2008 /331 PM CST SAT FEB 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTHWEST GALES TO 45 KNOTS AND HEAVY FREEZING SPRAY WILL SPREAD
ACROSS ALL OF LAKE SUPERIOR THIS EVENING. WINDS ARE EXPECTED TO
INCREASE TO STORM FORCE WINDS TO 55 KNOTS AFTER MIDNIGHT OVER
CENTRAL AND EASTERN LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STORM FORCE WINDS WILL REMAIN THROUGH SUNDAY AFTERNOON...BEFORE
DIMINISHING BELOW GALES LATE SUNDAY NIGHT.
THE HEAVY FREEZING SPRAY WILL CONTINUE INTO MONDAY. SEE THE LAKE
SUPERIOR FORECAST FOR MORE DETAILS.
EXPECT HEAVY FREEZING SPRAY OVER LAKE SUPERIOR TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-102145-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EST SAT FEB 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NORTHWEST GALES TO 35 TO 40 KNOTS WILL DEVELOP OVERNIGHT. HEAVY
FREEZING SPRAY WILL DEVELOP ON NORTHERN LAKE MICHIGAN OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXPECT NORTHWEST GALE FORCE WIND GUSTS 40 KNOTS THROUGH SUNDAY
AFTERNOON. HEAVY FREEZING SPRAY WILL CONTINUE THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KF/TAG
Event by event
6 cold/wind chill, 5 blizzard, 3 extreme cold/wind chill, 1 winter weather. Local standard time, as filed.
Blizzard, Keweenaw
- When
- February 9, 7:00 PM EST to February 10, 6:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk reported visibility less than 500 feet in lake effect snow and blowing snow through much of the period. The Houghton County Airport, ten miles to the southwest, reported frequent wind gusts greater than 40 mph with even a few gusts over 50 mph as wind chills lowered to 30 below to 40 below zero on the 10th. Highway 41 was closed from Delaware to Copper Harbor until early on the 11th due to the blizzard conditions which resulted in two-hour delays for area schools. Four to six inches of snow were reported during the blizzard event.
Blizzard, Northern Houghton
- When
- February 9, 7:00 PM EST to February 10, 6:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The ASOS at Houghton County Airport reported visibility less than one quarter mile in lake effect snow and blowing snow through much of the blizzard event as winds gusted over 50 miles at times. Wind chills also lowered to 30 below to 40 below zero on the 10th. Road closures from the blizzard continued into the 11th and caused two-hour delays in school start times. Four to six inches of snow were observed during the blizzard event.
Blizzard, Ontonagon
- When
- February 9, 8:00 PM EST to February 10, 6:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The Rockland observer reported whiteout conditions in lake effect snow and blowing snow as winds in Ontonagon gusted over 50 mph at times during the blizzard event. Wind chills also lowered to 30 below to 40 below zero on the 10th. Area roads and highways were closed due the blizzard conditions as snow amounts totaled four to six inches.
Extreme Cold/Wind Chill, Gogebic
- When
- February 9, 11:00 PM CST to February 10, 1:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Temperatures around 10 below zero combined with wind gusts to 35 mph to drive wind chill values down to 35 below to 40 below zero at the Gogebic County Airport AWOS in Ironwood.
Extreme Cold/Wind Chill, Iron
- When
- February 10, 12:00 AM CST to February 11, 9:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Temperatures around 10 below zero combined with wind gusts over 35 mph to produce wind chills between 30 below and 40 below zero across the county on the 10th. The Amasa observer reported four inches and lowered visibility during the passage of the cold front on the 10th.
Although winds subsided by the evening of the 10th...actual temperatures fell to near 20 below zero during the early morning of the 11th with wind chills near 30 below zero. School classes were delayed two hours in West Iron County on the 11th. AAA Michigan reportedly responded to numerous motorists' calls of dead batteries or fuel line freezes during the extreme cold.
Cold/Wind Chill, Dickinson
- When
- February 10, 12:00 AM CST to February 11, 9:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Temperatures of 5 to 10 below zero combined with wind gusts over 35 mph at times to produce wind chills between 25 below and 38 below zero across the county on the 10th. Although winds subsided by the evening of the 10th...actual temperatures fell to 10 to 15 below zero during the early morning of the 11th with wind chills near 30 below zero. Many schools were either canceled or delayed on the 11th. AAA Michigan reportedly responded to numerous motorists' calls of dead batteries or fuel line freezes during the extreme cold.
Cold/Wind Chill, Marquette
- When
- February 10, 2:00 AM EST to 6:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- AWOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Temperatures of 5 below to 10 below zero combined with wind gusts over 30 mph to produce wind chills between 25 below and 34 below zero at the Sawyer International Airport observing station.
Cold/Wind Chill, Baraga
- When
- February 10, 2:00 AM EST to 6:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Temperatures of 5 below to 10 below zero combined with wind gusts over 30 mph to produce wind chills between 25 below and 34 below zero at Watton.
Extreme Cold/Wind Chill, Southern Houghton
- When
- February 10, 3:00 AM EST to 12:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Temperatures of 5 below to 10 below zero combined with wind gusts over 30 mph at times to drive wind chills down as low as 35 below zero.
Cold/Wind Chill, Delta
- When
- February 10, 3:00 AM EST to February 11, 9:00 AM EST
- Where
- Delta forecast zone
- Reported by
- AWOS
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Temperatures of 5 to 10 below zero combined with wind gusts over 35 mph at times to produce wind chills between 25 below and 35 below zero across the county on the 10th. Although winds subsided by the evening of the 10th...actual temperatures fell to around 10 below zero during the early morning of the 11th with wind chills near 30 below zero.
Cold/Wind Chill, Menominee
- When
- February 10, 3:00 AM CST to February 11, 9:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- AWOS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Temperatures of zero to 10 below zero combined with wind gusts over 35 mph at times to produce wind chills between 25 below and 35 below zero across the county on the 10th. Although winds subsided by the evening of the 10th...actual temperatures fell to around 10 below zero during the early morning of the 11th resulting in wind chills near 25 below zero. AAA Michigan reportedly responded to numerous motorists' calls of dead batteries or fuel line freezes during the cold weather.
Winter Weather, Northern Schoolcraft
- When
- February 10, 4:00 AM EST to 5:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Winds gusting over 35 mph at times caused occasional whiteout conditions in lake effect snow and blowing snow, especially along and north of Highway 28. Wind chills also lowered to 20 below zero on the 10th. Snowfall amounts of four to five inches were reported throughout the county.
Cold/Wind Chill, Southern Schoolcraft
- When
- February 10, 5:00 AM EST to 5:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- AWOS
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Temperatures of zero to 10 below zero combined with wind gusts over 35 mph at times to produce wind chills between 25 below and 35 below zero across the county on the 10th.
Blizzard, Alger
- When
- February 10, 8:00 AM EST to 8:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Lake effect snow and blowing snow reduced visibility less than one quarter mile over much of the county. Extreme blowing and drifting of snow from 40 to 50 mph wind gusts forced the closure of Highway 28 from far eastern Marquette County to Munising on the morning of the 10th as wind chills dropped to 20 below to 30 below zero. Munising Area Schools were closed on the 11th as roads were still being cleared. Four to six inches of snow were observed during the blizzard event.
Blizzard, Luce
- When
- February 10, 9:00 AM EST to 5:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Winds gusting over 40 mph at times caused widespread whiteout conditions in lake effect snow and blowing snow, especially along the Lake Superior shoreline. Visibility reported by the Luce County Airport AWOS was one-quarter mile or less through much of the period as wind chills lowered to 20 below zero on the 10th.
The observer in Two Heart reported a snowfall total of 12 to 14 inches in the 24-hour period ending on the morning of the 10th. Many area roads and highways were closed due to the blizzard conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, February 9 to 12, 200830 injured · $6.3 million · 11 events
- Extreme Cold and Winter Weather in Minnesota, February 9 to 10, 20081 death · 6 injured · $20,000 · 8 events
- Winter Weather in Vermont, February 9 to 10, 20081 death · $85,000 · 13 events
- Winter Weather in New York, February 9 to 10, 2008$30,000 · 6 events
- Extreme Cold in North Dakota, February 9 to 10, 200827 events
- Extreme Cold in Minnesota, February 9 to 10, 200824 events
- Winter Weather in Wisconsin, February 9 to 10, 200820 events
- Extreme Cold in North Dakota, February 9 to 10, 200818 events
- Winter Weather in New York, February 9 to 10, 200815 events
- Cold in Minnesota, February 9 to 11, 200815 events
- Cold in Wisconsin, February 9 to 10, 20088 events
- Extreme Cold in Montana, February 9, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82172, 82179, 82182, 82252, 82276, 82281, 82250, 82256, 82254, 82298, 82296, 82303, 82300, 82189, 82193.